Monday Pharmacuetical Mystery: July 15

What caused this eye operation to have complications?

JB is male patient, age 67 years, who comes in to pick up ketorolac 0.4% ophthalmic solution for 1 drop in the operated eye, 4 times a day for 4 days. He is also wearing an eye patch.

You ask JB what happened. He says he just had cataract surgery and there was a complication. The procedure did not go well.

The patient is familiar to you. He is very healthy, eats whole foods, exercises daily, and takes a multivitamin qd, magnesium oxide 400mg bid, vitamin D 1000 units qd, vitamin B12 1000 mcg qd, and tamsulosin 0.8mg qhs for benign prostatic hyperplasia (BPH).

You ask him if he stopped taking his tamulosin prior to surgery. He says no, but he did stop taking his vitamins prior to surgery because he was afraid it would put him at risk for bleeding.

Mystery: What caused this complication? Why would it be important for a person to stop taking tamulosin prior to any sort of eye surgery?

Solution: Tamsulosin can cause intraoperative floppy iris syndrome in patients undergoing cataract and glaucoma surgery. Exposure to tamsulosin within 14 days of surgery was significantly associated with serious postoperative ophthalmic adverse events.

Reference

Bell CM, Hatch WV, Fischer HD, Cernat G, Association between tamsulosin and serious ophthalmic adverse events in older men following cataract surgery. JAMA. 2009;301(19):1991.